Type your tag names separated by a space and hit enter

Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin

Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin is a topic covered in the Pocket ICU Management.

To view the entire topic, please or purchase a subscription.

Anesthesia Central is an all-in-one web and mobile solution for treating patients before, during, and after surgery. This collection of drug, procedures and test information is derived from Davis’s Drug, MGH Clinical Anesthesia Procedures, Pocket Guide to Diagnostic Tests, and MEDLINE Journals. Explore these free sample topics:

Anesthesia Central

-- The first section of this topic is shown below --

First Things First (assess & treat for the following)

Phenytoin

  • Airway management
  • ABCs of resuscitation
  • Toxicity can be caused by propylene glycol as a diluent in IV formulation, or by phenytoin itself.
  • Propylene glycol causes myocardial depression and cardiac arrest.
  • Mild to moderate phenytoin intoxication
    • Nystagmus
    • Ataxia
    • Dysarthria
    • Nausea/vomiting
    • Diplopia
    • Hyperglycemia
    • Agitation
  • Severe phenytoin intoxication
    • Stupor/coma
    • Respiratory arrest
    • Seizures have been reported; however, this should prompt the investigation into other causes.

Carbamazepine

  • Airway management
  • ABCs of resuscitation
  • Toxicity effects from:
    • CNS depression
    • Anticholinergic effects
    • Cerebellar-vestibular brainstem function
  • Mild to moderate overdose
    • Ataxia
    • Nystagmus
    • Ophthalmoplegia
    • Dyskinesia
    • Mydriasis
    • Sinus tachycardia
  • Severe overdose
    • Myoclonus
    • Seizures
    • Hyperthermia
    • Coma
    • Respiratory arrest
    • Atrioventricular block
    • QRS widening
    • QT prolongation

Lamotrigine

  • Airway management
  • ABCs of resuscitation
  • Clinical manifestations of overdose
    • Lethargy
    • Dizziness
    • Ataxia
    • Stupor
    • Nystagmus
    • Hypertonia
    • Seizures
    • QRS prolongation
    • Nausea/vomiting
    • Hypokalemia

Topiramate

  • Airway management
  • ABCs of resuscitation
  • Manifestations of overdose:
    • CNS depression
    • Confusion
    • Slurred speech
    • Ataxia
    • Weakness
    • Tremor
    • Clonus
    • Seizures

Gabapentin

  • Airway management
  • ABCs of resuscitation
  • Manifestations of overdose
    • CNS depression
    • Dizziness
    • Ataxia
    • Tremor
    • Slurred speech
    • Diplopia
    • Tachycardia
    • Hypotension or hypertension
    • Diarrhea

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: April 17, 2010

Citation

"Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin." Pocket ICU Management, PocketMedicine.com, Inc, 2010. Anesthesia Central, anesth.unboundmedicine.com/anesthesia/view/Pocket-ICU-Management/534173/all/Anticonvulsant_Overdoses:_Phenytoin__Carbamazepine__Lamotrigine__Topiramate_and_Gabapentin.
Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin. Pocket ICU Management. PocketMedicine.com, Inc; 2010. https://anesth.unboundmedicine.com/anesthesia/view/Pocket-ICU-Management/534173/all/Anticonvulsant_Overdoses:_Phenytoin__Carbamazepine__Lamotrigine__Topiramate_and_Gabapentin. Accessed April 21, 2019.
Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin. (2010). In Pocket ICU Management. Available from https://anesth.unboundmedicine.com/anesthesia/view/Pocket-ICU-Management/534173/all/Anticonvulsant_Overdoses:_Phenytoin__Carbamazepine__Lamotrigine__Topiramate_and_Gabapentin
Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin [Internet]. In: Pocket ICU Management. PocketMedicine.com, Inc; 2010. [cited 2019 April 21]. Available from: https://anesth.unboundmedicine.com/anesthesia/view/Pocket-ICU-Management/534173/all/Anticonvulsant_Overdoses:_Phenytoin__Carbamazepine__Lamotrigine__Topiramate_and_Gabapentin.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Anticonvulsant Overdoses: Phenytoin, Carbamazepine, Lamotrigine, Topiramate and Gabapentin ID - 534173 Y1 - 2010/04/17/ BT - Pocket ICU Management UR - https://anesth.unboundmedicine.com/anesthesia/view/Pocket-ICU-Management/534173/all/Anticonvulsant_Overdoses:_Phenytoin__Carbamazepine__Lamotrigine__Topiramate_and_Gabapentin PB - PocketMedicine.com, Inc DB - Anesthesia Central DP - Unbound Medicine ER -